Nivolumab, an immune checkpoint inhibitor (ICI) against the programmed death-1 pathway, has been used for the treatment of recurrent metastatic head and neck cancer. However, the management of immune-related adverse events (irAEs), a unique side effect of ICI therapy, can be problematic. Although severe irAEs have been reported to result from multi-ICI therapy, we report a case of multiple severe irAEs caused by single-agent nivolumab treatment. Nivolumab was administered to treat a case of hypopharyngeal cancer recurrence. However, when first-line chemotherapy of nivolumab was replaced with a second chemotherapeutic agent because of insufficient effectiveness, the patient showed anorexia, dermatitis, and mucositis; upper gastrointestinal endoscopy yielded a diagnosis of irAEs. Additional examinations revealed simultaneous multiple irAEs, including hypothyroidism, dermatitis, eyelid conjunctivitis, tracheal mucositis, upper gastrointestinal ulcer, and type 1 diabetes. Since all symptoms improved after steroid treatment, the patient was treated with subsequent chemotherapy. However, he died from uncontrolled cancer recurrence. Thus, even a single ICI agent can cause life-threatening irAEs. Moreover, the management of irAEs requires early recognition and close multidisciplinary collaboration in accordance with the countermeasure manual.
To read this article in full you will need to make a payment
Purchase one-time access:Academic & Personal: 24 hour online accessCorporate R&D Professionals: 24 hour online access
One-time access price info
- For academic or personal research use, select 'Academic and Personal'
- For corporate R&D use, select 'Corporate R&D Professionals'
Subscribe:Subscribe to Auris Nasus Larynx
Already a print subscriber? Claim online access
Already an online subscriber? Sign in
Register: Create an account
Institutional Access: Sign in to ScienceDirect
- Immune-related adverse events (irAEs): Diagnosis, management, and clinical pearls.Curr Oncol Rep. 2020; 22: 39https://doi.org/10.1007/s11912-020-0897-9
- Nivolumab for recurrent squamous-cell carcinoma of the head and neck.N Engl J Med. 2016; 375: 1856-1867https://doi.org/10.1056/NEJMoa1602252
- Investigational biomarkers for checkpoint inhibitor immune-related adverse event prediction and diagnosis.Clin Chem. 2020; 66: 779-793https://doi.org/10.1093/clinchem/hvaa081
- Immune-related adverse events predict the therapeutic efficacy of anti-PD-1 antibodies in cancer patients.Eur J Cancer. 2019; 109: 21-27https://doi.org/10.1016/j.ejca.2018.10.014
- Treatment-related adverse events of PD-1 and PD-L1 inhibitors in clinical trials: a systematic review and meta-analysis.JAMA Oncol. 2019; 5: 1008-1019https://doi.org/10.1001/jamaoncol.2019.0393
- Immune-related adverse events and anti-tumor efficacy of immune checkpoint inhibitors.J Immunother Cancer. 2019; 7: 306https://doi.org/10.1186/s40425-019-0805-8
- A randomized, open-label, Phase III clinical trial of nivolumab vs. therapy of investigator's choice in recurrent squamous cell carcinoma of the head and neck: a subanalysis of Asian patients versus the global population in checkmate 141.Oral Oncol. 2017; 73: 138-146https://doi.org/10.1016/j.oraloncology.2017.07.023
- Efficacy and safety of nivolumab in 100 patients with recurrent or metastatic head and neck cancer - a retrospective multicentre study.Acta Oto-Laryngol. 2019; 139: 918-925https://doi.org/10.1080/00016489.2019.1648867
- Severe immune-related adverse events are common with sequential PD-(L)1 blockade and osimertinib.Ann Oncol. 2019; 30: 839-844https://doi.org/10.1093/annonc/mdz077
- The life-threatening eruptions of immune checkpoint inhibitor therapy.Clin Dermatol. 2020; 38: 94-104https://doi.org/10.1016/j.clindermatol.2019.10.015
- NCCN guidelines insights: management of immunotherapy-related toxicities, version 1.2020.J Natl Compr Canc Netw. 2020; 18 (version 1.2020): 230-241https://doi.org/10.6004/jnccn.2020.0012
Published online: February 15, 2022
Accepted: February 2, 2022
Received: November 5, 2021
© 2022 Japanese Society of Otorhinolaryngology-Head and Neck Surgery, Inc. Published by Elsevier B.V. All rights reserved.